From Cairo, Egypt:
There is a 63 year old patient with type 1 diabetes for years and a hepatitis C infection, and the doctor advised her to use twice daily premixed insulin. However, with this regimen, she has hypoglycemia (46-52 mg/dl [2.6-2.9 mmol/L]) before breakfast and hyperglycemia (220-320 mg/dl [12.2- 17.8 mmol/L]) afterward. What's your advice?
First of all, let me repeat once more that premixed insulins are not the best way to treat any insulin requiring patient because blood sugar swings are the rule when using them, and it's always very difficult to establish good metabolic control. My advice would be to switch that patient to a regimen with Humalog or Novolog before each meal and NPH or Lantus (insulin glargine) as basal insulin. Please discuss this option with her doctor.
Original posting 28 Aug 2001
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.